Commonly Prescribed Osteoporosis Drugs Linked To Bone Fractures – What Can You Believe?
Posted by Dr. Susan Brown
We’re all used to the idea that a drug may have some side effects. And sometimes we’re willing to trade off some risks for the potential results.
But when a drug’s “side effects” actually causes the exact harm that the drug is supposed to protect against â€“ we need to take this issue seriously.
Just last week (October 13), 2 years after research indicated that this was a concern, the FDA finally required the makers of osteoporosis drugs Boniva, Actonel and Fosamax to place a warning that these drugs have been linked to an increase risk for hip fractures among the listed side effects.
Granted, the numbers are not overwhelming â€“ but they are significant. Women taking these drugs have experienced femur bone fractures just below the hip joint in disproportionate numbers. . . from just walking around!
The fact of the matter is . . . this is just a smidgen of the larger misperceptions surrounding bone health and aging. We’re warned to take our calcium, get on these drugs . . . or face the consequences in the form of osteoporosis.
But really for most women this is not necessarily the case. For over 2 decades, I’ve studied bone health across cultures and made some very interesting discoveries. Discoveries that contradict much of what we’re told to do to build and keep healthy bones.
Did you know . . .
- Osteoporosis is not the result of aging.
- Osteoporosis is not a disorder of the elderly.
- Women are not more physiologically predisposed to osteoporosis.
- Osteoporosis is not caused by low estrogen or low calcium intake.
- Osteoporosis is not common around the world.
- Osteoporosis is not caused by faulty bone metabolism.
- Osteoporotic fractures do not occur because of low bone density.
- It is always possible to rebuild bone.
- Osteoporosis is not an isolated condition.
Get the facts about osteoporosis.
Bone loss is not a â€œmistakeâ€ made by your body. It is, in fact, the long-term end result of a protective mechanism developed to maintain balance in the short term. Bones only become fragile if they havenâ€™t been given the nutrients and support they need.
If you eat an imbalanced diet and live an imbalanced lifestyle, youâ€™ll get imbalance in your body, and osteoporosis will develop as your body looks to your bones to supply the minerals and other nutrients it needs to sustain life.
And the opposite is true as well: the more balanced your diet and lifestyle, the more balanced your body will be, resulting in a decreased need to sacrifice bone for the maintenance of critical chemical homeostasis.
Please leave your comments and questions below. Your input is what helps me create the resources we need to develop stronger bones through the right information.
About Dr. Susan E. Brown, Ph.D.
Susan E. Brown, PhD, is a medical anthropologist, a New York State Certified Nutritionist, and the author of Better Bones, Better Body â€” the first comprehensive look at natural bone health. To find more information about her alternative approach to fighting osteoporosis, go to her website: www.Betterbones.com.
Dr. Brown is one of 7 natural health experts who are participating in a special FREE hormone health teleseminar series produced by Pomegranate Health and WomanWise International.
i have been taking an 81 yr old retired schoolteacher, female, to a herbologist. In the 10 yrs she’s been on MD prescribed sleeping pills, she now suffers memory loss. She is off of them and her memory’s returning. On 10 yrs with Fosamax, in 2003 and 2005 she had knee replacement surgery, 2010 boasted a broken wrist, red blotches all over her hands and arms, and a sore swollen left top femur, as well as 2 extracions of dead teeth, 3 unusual hammertoes…and pain in the tops of her feet. With the prescriptioned herbal formulae, all the aches and pains went away, and the red blotches are less frequent and fade away. The 2010 insert for Fosamx stated that an oral surgeon seeing a patient on Fosamax and extracting dead teeth should consider discontinuation of this drug. but her MD refuses to take her off it. She was also on zoloft which states urinary incontinence as a side effect, which she also had. the MD si doing a slow wean-off zoloft, but with the herbs she has not wet her bed in 3 weeks. Dr. Sellman knows me personally.